North Dakota, 2021High Wind in North Dakota, December 15 to 16, 2021
December 15 to 16, 2021 · NWS FGF · 2 events in 2 counties and zones
Winds gusted to 60 mph during the overnight hours on Dec 15 into the early morning on Dec 16.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds gusted to 60 mph during the overnight hours on Dec 15 into the early morning on Dec 16.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 10:21 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 15, 10:21 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1021 PM CST Wed Dec 15 2021
.UPDATE...
Issued at 1021 PM CST Wed Dec 15 2021
At 10 pm the surface low was located near St. Cloud Minnesota.
Temperatures were still above freezing from Roseau down through
Alexandria, were the precipitation was still falling as rain. All
the lightning passed east of the FA and there is no longer a
threat of thunderstorms. The rain has changed to snow on the back
edge of this precipitation band, where the webcam at Wahpeton
shows steady snow. The snow band over the Devils Lake region has
been pretty light. Visibilities in that area are wide ranging,
with the lowest ones below a mile. However, since the snow has
been so light, visibilities below a quarter mile have not
materialized yet. In between these two areas, not much is falling
at all, but there has been some fog and light freezing drizzle.
Wind speeds from the Red River Valley westward have increased
quickly in the past hour or so, with some gusts now into the mid
40 knot range. However, since no snow has fallen yet at Grand
Forks or Fargo, visibilities within this corridor are fine yet.
Some of the new 00z guidance is showing much less snow with the
Devils Lake snow band. Have trimmed amounts down some, but will
not drop things too much at this point. Will have to see what the
other 00z guidance products show.
UPDATE Issued at 557 PM CST Wed Dec 15 2021
To the east of the Red River Valley, the fog remains dense, so
extended the dense fog advisory for a few more hours until the
Winter Storm Warning kicks in at 8 pm. In the Red River Valley and
eastern North Dakota, wind speeds continue to increase.
Visibilities have improved above a quarter mile, and not much is
falling yet (maybe a little freezing drizzle). Until the light
snow arrives by mid evening or so, will just be watching the wind
speeds continue to increase.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 315 PM CST Wed Dec 15 2021
What kind of winter impacts we will get tonight and tomorrow
morning are the main headaches for the period.
The inverted trough axis is finally starting to push into western
MN, shifting winds to the northwest across eastern ND and the Red
River Valley. This has allowed for some improvement in the dense
fog across much of the area, although many spots are still under 1
mile in visibility. The main upper low is wrapped up nicely over
south central Nebraska, and will quickly progress northeastward
this evening and overnight. The system remains very dynamic and
there is still a fair amount of uncertainty for an event only a
few hours away. There does seem to be more of a trend towards a
more northerly track to the southern branch low in the more recent
CAMs and global model runs. A more northern branch shortwave
approaching through the northern Rockies will move into ND
overnight and there will be some interaction with the southern
branch system as cold air moves in from the northwest.
Temps across portions of southeastern ND into western MN remain
very mild for this time of year, with readings above freezing.
Rain has been approaching through SD and southern MN, and should
be crossing the SD border into our area around 00Z. At this point,
it seems there will be some decent liquid rain moving along with
a narrow band of freezing/rain behind it this evening. The heavier
QPF has shifted back to the west a bit over our west central and
northwest MN counties. Still some uncertainty with exact precip
type, but with cold air being pulled down into the region on the
backside of the system, even liquid rain will freeze fairly
quickly and create impacts. After the rain and mixed precipitation
turns over to snow, there is some indication of heavy snow with
some ensembles showing 1 to 2 inch rates. Snow totals are still a
bit uncertain, but could be in the 4-6 inch range in some spots
across west central to northwest MN. This along with the mixed
precip beforehand and blowing snow after, will create hazardous
travel impacts. While winds will not be as strong as further
south, there will be gusts to 45 to 50 mph at times tonight.
Blowing snow will become an issue where the snow is falling, with
some near blizzard conditions not out of the question.
Further west, there will be some light snow moving in from the
northern shortwave across eastern ND and far northwest MN. While
amounts from this wave are expected to be fairly light, there will
be some snow amounts ranging from half an inch to 2 inches.
However, again with the winds the falling snow will also be
blowing, so continued winter weather advisory.
The snow will taper off from west to east Thursday morning into
afternoon. Winds will also quickly go down as high pressure builds
into the region. Temps will plummet from a high just after
midnight to the single digits Thursday afternoon and below zero at
many areas by Friday morning.
.LONG TERM...(Friday through Wednesday)
Issued at 315 PM CST Wed Dec 15 2021
Weak surface ridge slides east and return flow will moderate
temperatures slightly ahead of the next wave. As the next system
pushes through for Friday night, there will be a chance for light
precipitation. Colder air will filter down in its wake, with low
temperatures by Sunday morning around the 10 below zero mark under
Canadian high pressure.
By Monday, surface high pressure pushes east toward the Great Lakes,
and the upper level ridge rebounds allowing high temperatures to
reach into the 20s.
The pattern becomes more progressive as the ridge flattens out. A
series of upper level disturbances will cross the area bringing more
chances for measurable precipitation. Otherwise, tranquil weather
and seasonal temperatures will be in place to end the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 557 PM CST Wed Dec 15 2021
Visibilities remain low at the TAF sites right now, mainly for
fog. Wind speeds are light yet east of the Red River Valley, but
continue to increase to the west. There is kind of a lull right
now in precipitation. Expect some light rain to move up toward
KBJI in the next few hours, while some light snow moves toward
KDVL. Peak winds should arrive in the late evening into the
overnight hours. By then the main question will be how much snow
falls and how low visibilities get from the falling snow and
blowing snow. Conditions should begin to slowly improve by mid to
late Thursday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 8 AM CST Thursday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until 8 AM CST Thursday for MNZ001>004-
007-029.
Winter Storm Warning until 10 AM CST Thursday for MNZ006-009-016-
017-022>024-027-028-030>032-040.
Winter Weather Advisory until 10 AM CST Thursday for MNZ005-008-
013>015.
UPDATE...Godon
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...GodonHazardous weather outlook, Dec 15, 3:53 PM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
353 PM CST Wed Dec 15 2021
MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-162200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
353 PM CST Wed Dec 15 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A bit of rain or freezing rain across the southern Red River
Valley will change quickly over to snow by late evening. Winds
from the northwest gusting to 45 to 50 mph will create some
blowing snow where there is snow falling. Winter impacts will
begin later this evening and continue into the Thursday morning
commute.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ006-009-016-017-022>024-027-028-030>032-040-162200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
353 PM CST Wed Dec 15 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Rain will begin to move into west central and northwest Minnesota
this evening. Cold air coming in behind the rain will quickly
freeze it on surfaces, and could bring a narrow band of freezing
rain or sleet before precipitation changes over to all snow around
midnight. Snow could fall at one inch per hour rates and along
with blowing, create low visibilities and near blizzard conditions
at times. Snow amounts will range from 2 to 6 inches, and along
with some ice beneath and the blowing snow, will create hazardous
travel conditions throughout the night and into the Thursday
morning commute.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Richland
- When
- December 15, 11:35 PM CST to 11:36 PM CST
- Where
- Richland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
Peak wind measured at the Wahpeton Airport, KBWP. Winds produced blowing and drifting snow.
High Wind, Cass
- When
- December 16, 1:15 AM CST to 1:16 AM CST
- Where
- Cass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Peak wind measured at the Fargo Airport, KFAR. Winds produced blowing and drifting snow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000432, 1000431.